Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 36, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 7, 2018, 8:03 AM CDT for Pecos County, Reeves County, Ward County, Texas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2018, 8:03 AM CDT (13:03 UTC)
- Expired
- Sep 7, 2018, 11:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pecos County, TX, Reeves County, TX, Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 112 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 9:39 AM CDT | FLASH FLOOD | 2 Ne Coyanosa, TX | PUBLIC REPORTED AT LEAST 2 FEET OF WATER EAST OF FM 1776 AND ON AND ALONG FM 1450. |
| Sep 7, 9:39 AM CDT | FLASH FLOOD | 2 Ne Coyanosa, TX | PUBLIC REPORTED UP TO 2 FEET OF FLOODING EAST OF FM 1776 ON AND ALONG FM 1450. |
| Sep 7, 9:39 AM CDT | FLASH FLOOD | 2 Ne Coyanosa, TX | PUBLIC REPORTED FLOODING OF UP TO 2 FEET OF WATER EAST OF FM 1776 ON AND ALONG FM1450 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 96 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 1.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
901
WGUS54 KMAF 071303
FFWMAF
TXC371-389-475-071600-
/O.NEW.KMAF.FF.W.0036.180907T1303Z-180907T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
803 AM CDT FRI SEP 7 2018
The National Weather Service in Midland has issued a
* Flash Flood Warning for...
Northwestern Pecos County in southwestern Texas...
Southeastern Reeves County in southwestern Texas...
Southeastern Ward County in western Texas...
* Until 1100 AM CDT.
* At 801 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Over two inches of rain have
already fallen around Coyanosa in the last few hours. Flash
flooding is expected.
* Some locations that will experience flooding include...
Grandfalls, Royalty, Coyanosa, B F Goodrich Testing Track and
Imperial Reservoir.
Additional rainfall amounts of 1-3 inches are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3142 10335 3143 10277 3130 10277 3129 10275
3118 10275 3103 10324 3101 10346
$$
291 follow-up statement
435
WGUS74 KMAF 071426
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
926 AM CDT FRI SEP 7 2018
TXC371-389-475-071600-
/O.CON.KMAF.FF.W.0036.000000T0000Z-180907T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-Reeves TX-Ward TX-
926 AM CDT FRI SEP 7 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR
NORTHWESTERN PECOS...SOUTHEASTERN REEVES AND SOUTHEASTERN WARD
COUNTIES...
At 924 AM CDT, heavy rain continues across the warned area. Over
three inches of rain have already fallen within the warned area.
Flash flooding continues to be a threat.
Some locations that will experience flooding include...
Grandfalls, Royalty, Coyanosa, B F Goodrich Testing Track and
Imperial Reservoir.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3142 10335 3143 10277 3130 10277 3129 10275
3118 10275 3103 10324 3101 10346
$$
29What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 6:00 AM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Sep 7, 6:00 AM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 600 AM CDT Fri Sep 7 2018 .DISCUSSION... See aviation discussion below. && .AVIATION... VFR with occasional MVFR conditions are expected at the west Texas and southeast New Mexico terminals the next 24 hours in occasional showers and thunderstorms and fog. Winds will generally be north to northeast at 5 to 15 mph. 12 && .PREV DISCUSSION... /issued 327 AM CDT Fri Sep 7 2018/ DISCUSSION... Have an upper ridge centered off the CA coast with a trough slowly moving across the Central Plains. By Sunday the trough will have passed east as the ridge slowly builds in from the west. By midweek the ridge will become more established with warmer and drier conditions expected for the region. A cold front moved through yesterday... a north wind will continue today and Saturday helping keeping temps down. Another day of below normal temperatures due to widespread cloud cover and rain around the area... looking for highs in the 70s and 80s. Slightly cooled temps today and tonight. South wind and warmer temps return Sunday with highs in the 80s with a few 90s. Warming trend continues through middle of next week. Recent wet pattern continues. This morning have had showers on radar mainly across Brewster and Terrell counties with a few over the Permian Basin. Pushed up pops a little today and tonight and will go with widespread likely. Have discussed a Flash Flood Watch with surrounding offices for tonight but going to hold off for now as STP the last couple of days only shows heavy rain fell over isolated areas. However MAF 00z sounding does have a high PW and do have good low level moisture so locally heavy rain is possible as some model depict... will highlight in the HWO. Did add moderate rain to the grids tonight for Terrell... Brewster... and Pecos counties. Lower pops on Saturday and Sunday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 78 64 80 63 / 70 50 30 10 Carlsbad 81 62 83 61 / 50 40 20 0 Dryden 86 70 84 67 / 70 70 60 20 Fort Stockton 80 63 79 63 / 70 60 40 10 Guadalupe Pass 72 58 75 59 / 50 50 20 0 Hobbs 76 60 79 59 / 60 40 20 0 Marfa 75 59 73 56 / 60 60 40 10 Midland Intl Airport 80 63 81 64 / 70 50 30 10 Odessa 80 63 81 63 / 70 50 30 10 Wink 82 63 83 63 / 70 50 30 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 72/12
Hazardous weather outlook, Sep 7, 3:18 AM CDT, 4 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 318 AM CDT Fri Sep 7 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-080830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 318 AM CDT Fri Sep 7 2018 /218 AM MDT Fri Sep 7 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected across the region today and tonight. Heavy rainfall with localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Showers and thunderstorms will remain possible over much of west Texas Saturday. Rainfall could be heavy at times across the Big Bend and lower Trans Pecos region of west Texas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 7:11 PM CDT | Areal Flood Advisory | MAF | Crane, Ector, Midland, Upton | 3 hr |
| Sep 6, 8:08 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| Sep 6, 8:18 PM CDT | Areal Flood Advisory | MAF | Crane, Ector, Midland | 3 hr |
| Sep 6, 8:37 PM CDT | Areal Flood Advisory | MAF | Ward, Winkler | 3 hr |
| Sep 7, 12:30 AM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| Sep 7, 8:38 AM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Sep 7, 9:01 AM CDT | Flash Flood Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 13 more | 30 hr |
| Sep 7, 9:43 AM CDT | Flash Flood Warning | MAF | Martin, Midland | 3 hr |
| Sep 7, 10:03 AM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| Sep 7, 10:55 AM CDT | Areal Flood Warning | MAF | Pecos, Reeves, Ward | 6 hr |
| Sep 7, 11:10 AM CDT | Areal Flood Advisory | MAF | Borden, Howard | 3 hr |
| Sep 7, 11:38 AM CDT | Flash Flood Warning | MAF | Martin | 5 hr |
| Sep 7, 12:01 PM CDT | Areal Flood Advisory | MAF | Scurry | 3 hr |
| Sep 7, 12:45 PM CDT | Flash Flood Warning | MAF | Martin, Midland | 5 hr |
| Sep 7, 12:56 PM CDT | Flash Flood Warning | MAF | Ector | 5 hr |
| Sep 7, 2:22 PM CDT | Flash Flood Warning | MAF | Glasscock | 5 hr |
| Sep 7, 4:45 PM CDT | Flash Flood Warning | MAF | Pecos | 5 hr |
| Sep 7, 5:43 PM CDT | Areal Flood Warning | MAF | Ector, Glasscock, Martin, Midland | 6 hr |
| Sep 7, 6:24 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.